News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Panic attacks and bad anxiety for about a year


 clair7 - Fri Mar 28, 2008 6:38 pm

Hi, iv been having panick attacks and bad anxiety for about a year now. Im anxious every day and it makes me scared to go out. When i do go out i need to take herbal pills just to steady my nerves. Im really scared of going to the doctor for no particular reason other than that i faint really easily. The last time i went i fainted when he took my blood pressure as im really squeemish and i get very nervous about going and having medical tests. My anxiety involves a fear of fainting in public and im just too scared to visit my doctor. I know that i need help but don't know how to go about it. Do you have any advice? Thanks for your time.
 Dr. E. Seigle - Tue Apr 01, 2008 8:34 pm

Dear clair7,

I suggest that you get a psychiatric evaluation from a local psychiatrist. He or she can be sure of your diagnosis and work out a treatment plan for you. The ambience of a psychiatrist's office may be less scary than your doctor's office.
Try to find out from others, your local hospital, or local community mental health center who has a good reputation as a psychiatrist. Good luck!

-Eliot Seigle MD
 Bru023 - Tue Apr 01, 2008 11:33 pm

Clair i shared those same exact symptoms and it really stinks , i try and just stay home because im afraid of the panic attacks in public i used to be the complete oppisite it is ruining my life , i compare it to feeling like you going to die from a heart attack in public ...4 years ago i was told i had bipolar and was a paranoid schizophrenic and put on lithium that i only took for a brief while 3-4 months then i stopped all medication thinking i was ok and it was due to another cause ..I was ok for about acouple of years , i had some anxiety but it wasnt overwhelming no heart pounding or feeling faint . Just recently i started having bad attacks it feels like im dieing my heart rate rockets and my bp goes hypertensive so i had to visit my doctor , i got fed up of having panic attacks i was scared to go out just because i knew it would happen while i was out anyway. At the doctors office i was very nervous its hard to tell a stranger that you have psychiatric problems face to face, but after it was all said and done he prescribed me Zoloft and Xanax and at first it worked great
especially the XanaX ,XanaX is an instant mellow it triggers the brain to release GABA
witch is a Calming neurotransmitter that help combat stress ,the only problem is XanaX is highly addictive and i don't think its safe for long periods and i lost my health coverage with my job. So i now also try natural supplements (5-HTP for Seritonin , Picamilon for GABA , also L-Theanine to help relax, also some Fish oils
along with a vitamin B-complex) I just started all this and cant tell you if it works yet but i do feel a little more relaxed but i havent tested it out in public yet .

As for the Zoloft it seams to be one of the top drugs for SAD but im not sure if its the best for me due to it being SSRI and only effects the seritonin witch is only 1 of 3 neurotransmitter in the brain associated with mood disorders ,the other 2 being dopamine witch produces effects such as increased heart rate and blood pressure when released, i think that is the main cause of the panic attacks . Due to the imbalance in my brain that whole system is out of whack and normal interactions become stress full and to much Dopamine is released (thats just my theory or hypothesis im no doc) , and the third neurotransmitter is

Norepinephrine a stress hormone, norepinephrine affects parts of the brain where attention and responding actions are controlled. Along with epinephrine, norepinephrine also underlies the fight-or-flight response, directly increasing heart rate. I think that might be the other cause of my panic attacks and extreme anxiety in normal circumstances. I think a SSNR'I type drug like Cymbalta probably would be better for me because it acts on both neurotransmitter's Seritonin and
norepinephrine but i would have to ask a doctor that . If there are any doctors that have read this post if you can help with an answer Witch drug type would be better for depression and extreme anxiety an SSRI or SSNRI ?


Thank you for any help i appreciate it and good luck clair your not the only 1 trust me
 Tim W Latsko - Thu Apr 03, 2008 9:21 pm

Clair and Bru023;

For Clair;

Let me first echo Dr. Seigle response and encourage you to visit a psychiatrist for a complete evaluation. You can make the appointment and go to the appointment with minimal discomfort by simply focusing on your breathing and nothing else,other than the directions. Once there you will be relieved to know that most psychiatrist's offices are just that offices and not medical exam rooms.

Don't worry about fainting because if you do faint in public most likely someone will come to rescue you and you will get an evaluation, just not on your terms. So make it on your terms! You can do this! Good luck!

For Bru023;

Let me begin, again, echoing Dr. Seigle's earlier post, in the US and other countries there are varying options for securing medical care and medicines. As Dr. S* points out in the US goto your local community mental health center for services, if it is an emergency go to the emergency room.

http://www.pparx.org is good option to secure reduced cost or free medications; Walmart even has a $4 prescription medication list, but most of those meds cost under $4 anyways without copays.

Clearly Bru023 you have a good understanding of the brain, the effects of the differing chemicals produced and medications. However, I do agree with you that understanding the chemical process in the bran and the balancing of those chemicals is best left to medical doctors; specifically, psychiatrists. Any type of adjunct homeopathic agent in large doses should also be ingested based on scientific evidence as recommended by an appropriately trained physician. I do not believe that I can stress enough for you to receive a complete psychiatric evaluation to determine what best will meet your needs and a medication that you agree will work for you. Become an active participant in your medical care with your psychiatrist.

Good luck and keep us posted of the results of your evaluation.
Tim
 Bru023 - Thu Apr 03, 2008 10:51 pm

Well Dr. Latsko


Ive did some searching on other bipolar web sites and found alot of people with bipolar talking about a drug called Lamictal (mood stabilizer) and how good it works on thier depression and keeping them stable. So i did some research and found out that it is the only other drug besides Lithium that is FDA approved for Bipolar 1 .

It also does not need to be monitored in the blood unlike lithium , and does not have harsh effects on the liver like Depekote witch is good because i drink on occasion .and back when i was diagnosed with bipolar this drug was not yet approved by the FDA so im going to give it a try.

Regarding the evaluation i have already been diagnosed ,now its about finding the proper medication when i was first diagnosed i was put on lithium , Risperdal , and Klonapin but that was 5 years ago, New drugs with more promise and less side effects have been released.

Ive already been down the path of government assistance and if an Emergency
had ever arose i would not hesitate going back . If anyone else who is reading who has no health coverage and needs treatment urgently there is a suck thing as Charity Care Paid by the government and you could be covered for 100% of the bill.

I don't know if there is regular outpatient help from the Goverment but i do understand you concern doctor Latsko for now you are my Pdoc Until i get Health
insurance ill keep you posted (ill only get health coverage when i get a job and ill only get a job when i feel better and ill only feel better when i get the right meds )

I applaud all the doctors that help here Thank you
 Tim W Latsko - Mon Apr 07, 2008 10:56 pm

bru023,

I am not a medical doctor. That in mind, I want you to know that you diagnosis of biploar disorder was made 5 years ago and it is likely that your present symptomology is significantly different today than it was five years ago.

bru023, I do beleive that you will continue to make choices that you feel are best for your medical/mental health care and wish you the best in doing so.

Take good care and keep us posted.

Tim

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here